Alert archive / Washington / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Jul 12, 2023, 6:34 PM PDT for Okanogan County, Washington. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2023, 6:34 PM PDT (01:34 UTC)
- Expired
- Jul 12, 2023, 8:47 PM PDT
- In force
- 2 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Okanogan County, WA
The radar
The Seattle radar (KATX), 180 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:46 PM PDT | FLOOD | 2 N Winthrop, WA | mPing and public reports of flooding on West Chewuch Road with mud and debris on the roadway. Time based on mPing report. |
| Jul 12, 6:46 PM PDT | FLASH FLOOD | 2 N Winthrop, WA | Corrects previous flood report from 2 N Winthrop. mPing and public reports of flooding on West Chewuch Road with mud and debris on the roadway. Time based on mPing report. |
| Jul 12, 6:55 PM PDT | FLASH FLOOD | 1 Wnw Winthrop, WA | Rocks and debris over W Chewuch Rd from ditches being overwhelmed. Almost a foot of water at the intersection with Highway 20. |
| Jul 12, 7:05 PM PDT | FLASH FLOOD | 2 Wnw Winthrop, WA | Mud and rock out on Highway 20 across from Wright Rd. 2.38 inch rainfall reported. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.6 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3166 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025
WGUS56 KOTX 130134
FFWOTX
WAC047-130445-
/O.NEW.KOTX.FF.W.0016.230713T0134Z-230713T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
634 PM PDT Wed Jul 12 2023
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
Central Okanogan County in north central Washington...
* Until 945 PM PDT.
* At 634 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of the south and east ends of the Cub
Creek burn scars well as small creeks and streams,
urban areas, highways, streets and other poor drainage
and low-lying areas.
* Some locations that will experience flash flooding include...
Winthrop, Falls Creek Campground, Chewuch Campground, Memorial
Campground, Flat Campground and Camp Four Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads is likely. The heavy rains will likely trigger
rockslides, mudslides and debris flows in steep terrain, especially
in and around these areas.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4845 12018 4861 11989 4880 12008 4853 12028
FLASH FLOOD...RADAR INDICATED
$$
LN1 follow-up statement
257 WGUS76 KOTX 130347 FFSOTX Flash Flood Statement National Weather Service Spokane WA 847 PM PDT Wed Jul 12 2023 WAC047-130357- /O.CAN.KOTX.FF.W.0016.000000T0000Z-230713T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Okanogan WA- 847 PM PDT Wed Jul 12 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL OKANOGAN COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4845 12018 4861 11989 4880 12008 4853 12028 $$ SB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:56 PM PDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 12, 3:56 PM PDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Spokane WA 356 PM PDT Wed Jul 12 2023 .SYNOPSIS... For the rest of the week into early next week there will be a steady warming trend, peaking this weekend before cooling slightly on Monday. Winds will be occasionally gusty in the afternoons as well, peaking on Monday which could create dangerous fire conditions when combined with low relative humidities. && .DISCUSSION... Today through Friday: Our upper level shortwave disturbance is pushing through the PacNW today and as a result we're seeing mountain shower and thunderstorm activity blossoming over northwest Okanogan County (slower moving) and the far northern Idaho Panhandle. Precipitable water is over 0.8" (140% of normal) with storm motion in northwest Okanogan County slower (5-10 knots) compared with eastern Washington and north Idaho closer to 15 knots. The available instability (CAPE) is focused in the northern mountain counties of eastern Washington and northern Idaho. We have a cold front pushing through the Cascades today which is enhancing the gap winds through the Cascades with sustained winds 15- 20 mph and some gusts approaching 30-35 mph. We will see the enhancement of the winds through the evening hours before relaxing overnight. Our humidities will begin climbing by the time the winds really become gusty, so our fire concern is not as high today. Thursday will feature some scattered showers and thunderstorms mainly along the Canadian/Idaho border but should mainly be moving to the north and east. A ridge of high pressure will begin building in Thursday and Friday as we move into the weekend. Heat risk will be on the rise as the pattern begins to take shape similar to what we saw last weekend with 850mb temperature anomaly values moving toward 5-6C which will further strengthen over the weekend. /Dewey Saturday through Wednesday: The Inland Northwest is in for another heat wave this weekend as a ridge builds over us. Daytime temperatures will range from the mid 90s up to 102 on Saturday and will warm into the upper 90s to as hot as 105 by Sunday. We won't get much relief overnight as temperatures will struggle to drop below the 60s for many locations Saturday night and Sunday night. A low pressure system will approach the coast of British Columbia heading into the workweek, bringing highs back down into the 80s and low 90s Monday afternoon. In addition to the heat, conditions will be breezy through the Cascade gaps Sunday and Monday afternoon and relative humidities will be low, allowing any wildfires that are burning to spread quickly. Wind gusts up to 40 mph will be possible for Wenatchee and the Waterville Plateau. After the initial temperature drop on Monday, temperatures will continue to cool into the low to mid 80s through Wednesday. After Wednesday, models are hinting at another warmup. As usual, take extra care to drink plenty of water and electrolytes and avoid strenuous outdoor activities, especially on those warmest days! /Fewkes && .AVIATION... 00Z TAFS: TAF sites will be VFR with dry conditions and scattered high clouds through the region. There will be a 20-40% chance for showers and thunderstorms in the northern mountains through 06Z tonight as a system approaches from the west. Breezy northwesterly winds will continue through the Cascade Gaps this afternoon affecting KEAT with gusts up to 25 knots. && .PRELIMINARY POINT TEMPS/POPS... Spokane 58 86 59 91 60 95 / 0 0 0 0 0 0 Coeur d'Alene 58 86 57 89 59 93 / 0 0 0 0 0 0 Pullman 54 83 52 87 55 92 / 0 0 0 0 0 0 Lewiston 65 92 64 97 66 102 / 0 0 0 0 0 0 Colville 49 86 52 90 54 94 / 20 10 0 0 0 0 Sandpoint 54 83 54 87 55 91 / 10 10 0 0 0 0 Kellogg 60 80 60 84 63 90 / 0 0 0 0 0 0 Moses Lake 57 91 57 94 60 99 / 0 0 0 0 0 0 Wenatchee 61 89 62 94 65 97 / 0 0 0 0 0 0 Omak 59 91 62 96 64 99 / 20 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:51 PM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
| Jul 13, 1:45 PM PDT | Fire Weather Watch | OTX | Adams, Chelan, Douglas, Grant, Okanogan | 49 hr |
| Jul 13, 1:45 PM PDT | Fire Weather Watch | OTX | Adams, Asotin, Chelan, Columbia, Douglas, Ferry and 8 more | 61 hr |
| Jul 13, 1:57 PM PDT | Heat Advisory | OTX | Adams, Asotin, Chelan, Douglas, Garfield, Grant and 2 more | 3 days |
Nearby
Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.